Hail, Colbert
- When
- June 22, 11:46 AM CST
- Where
- Colbert County, 0.89 mi NW of Hobgood Siding
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.730, -87.640
Nickel sized hail was reported in Muscle Shoals.
Place holder...
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Place holder...
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 22, 10:52 AM CST, 54 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1152 AM CDT Sat Jun 22 2019 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Today) Issued at 858 AM CDT Sat Jun 22 2019 Complex forecast situation today, with potentially 2-3 waves of strong to severe thunderstorms pushing into the Tennessee Valley region. As of 14z, a line of of storms was pushing into North Tennessee from Kentucky. This complex is likely tied to a residual outflow boundary along the Ohio River overnight where convection initiated. In the last hour or so, the leading edge has become more outflow dominant, and a weakening trend has been noticed as has shifted to the SSE. Think that the outflow and probably some of the convection may make it into (at least) northern portions of our CWA by 16-17. Still, cloud cover decreasing ahead of this feature it will not take much heating to destabilize the environment across our area, especially by the early afternoon. If nothing else, this outflow may serve to trigger convection across our area by the early afternoon, but it make help to reinvigorate this initial MCS as well. CAMs don't really have a good handle on this given they really want to force it ESE into East Tennessee and North Carolina -- and given the latest obs/trends, don't think that's totally realistic. A second outflow boundary to our south is also drifting back to the north, which may also serve to trigger at least scattered convection this afternoon. The third feature noted across the lower Missouri River valley is also progged to intensify as it moves SE along the edge of the ridge and across the Mid-South region late this afternoon into the evening. Depending on what the environment is like across our area later in the day, it's very possible this round of storms could be severe as well. Regardless of how today plays out, models are showing the potential for an impressive thermodynamic environment favorable for strong, damaging outflow winds should the severe threat be realized. DCAPE values are progged to climb as high as 1400 J/kg, with SBCAPE/MLCAPE values as high as 3500-4000 J/Kg. Wind shear values are more marginal this far south (and close to the ridge), but given the favorable thermodynamics -- if these storms can stay attached to their cold pools, a more widespread damaging wind threat may be realized. On top of all that, break in the clouds this morning will allow temperatures to rise into the upper 80s to lower 90s. These values, combined with dewpoints in the 70s will push heat index values in the 100 to 105 degree range again. Certainly a good day to limit time outdoors and stay aware of the thunderstorm threat. .SHORT TERM...(Tonight through Monday night) Issued at 300 AM CDT Sat Jun 22 2019 The forecast for tonight will really depend on what transpires during the day. If we do see more coverage of thunderstorms during the day then that would limit the instability for any additional storms to tap into during the evening. Forecast models again hint at another MCS developing in the Mid West/Mid Mississippi Valley late in the day but at this point, the upper ridge looks to build in time for these storms to push east of the area. Again, it hinges on the daytime forecast, so will keep a mention of isolated thunderstorms, especially across the east. The upper ridge will maintain its hold on the weather pattern for Sunday and really limit our convection during the day. The subsidence associated with the ridge will be a bit weaker across the east and these areas may see scattered thunderstorms during the day. Given some tendency for convective initiation on outflow boundaries, even under the ridge, will keep isolated thunderstorms across the west as well. Of course, it is summer, so any thunderstorm that develops and maintains its updraft will pose a risk of gusty winds and hail. Outside of thunderstorms, Sunday will be another hot day across the TN Valley, with temperatures warming into the upper 80s to lower 90s once again. RH values will be a tad lower on Sunday, keeping heat index values from reaching criteria. However, heat safety guidelines should still be used. The upper ridge will begin to break down and shift to the east on Sunday night as a trough digs into the Plains. This trough will slowly push eastward, with its associated surface low moving into the Great Lakes region. A cold front trailing south of this parent low will make its way eastward as well, reaching the Mississippi Valley by daybreak on Monday. Showers and thunderstorms developing along the front will quickly move ahead of it, with this activity expected to impact the TN Valley during the day on Monday. Timing is uncertain at this point, with the GFS slower with the cold front, but with enough continuity among various models, will maintain likely pops in the forecast for Monday. Temperatures will a few degrees cooler on Monday, given cloud cover and precip, with highs in the mid to upper 80s. .LONG TERM...(Tuesday through Friday) Issued at 300 AM CDT Sat Jun 22 2019 The aforementioned cold front will sag into the region on Monday night, losing much of its forward momentum as the parent trough weakens. This front will generally stall across or near the forecast area on Tuesday, keeping isolated to scattered thunderstorms across the area. The loss of daytime heating will allow any thunderstorm activity to diminish Tuesday night, before additional development occurs on Wednesday. This pattern will generally persist through Friday, with the weak frontal boundary lingering over the region. Temperatures through the period will be close to seasonal norms, with highs warming into the upper 80s to lower 90s each afternoon. Overnight lows will be very mild, with temps falling into the upper 60s each night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1152 AM CDT Sat Jun 22 2019 VFR conditions will be the predominant flight category at each terminal through the period. However, this is a complex forecast, with scattered thunderstorms expected to develop through the afternoon, and potentially a second line of storms later this evening across the forecast area. SCT/BKN 3 to 4 kft ceilings with VCTS and a TEMPO for TSRA seemed reasonable at both terminals. Should a storm impact either site, localized MVFR/IFR conditions will be possible. After 02-03z, storms will dissipate and push south, with dry and VFR conditions expected through the remainder of the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...AMP.24 SHORT TERM...73 LONG TERM...73 AVIATION...AMP.24 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 1144 AM CDT Sat Jun 22 2019 ALZ001>010-016-TNZ076-096-097-230745- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 1144 AM CDT Sat Jun 22 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Scattered to numerous thunderstorms are possible this afternoon and evening. Some of these storms may become strong to severe, with damaging wind gusts the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated to scattered thunderstorms are possible once again on Sunday.Any thunderstorm that develops will be capable of producing gusty winds and small hail. A weak frontal boundary will move into the region on Monday, bringing another round of showers and thunderstorms across the area. Additional scattered thunderstorm activity is expected into the through the end of next week, as the front stalls near the area and weakens. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel may be needed through the evening.
Special Weather Statement National Weather Service Huntsville AL 1135 AM CDT Sat Jun 22 2019 ALZ001-002-221700- Lauderdale AL-Colbert AL- 1135 AM CDT Sat Jun 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND CENTRAL COLBERT COUNTIES UNTIL NOON CDT... At 1135 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Cherokee, or 11 miles northwest of Sheffield, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, Leighton, St. Florian, Underwood-Petersville and Green Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3501 8804 3500 8742 3459 8754 3477 8808 TIME...MOT...LOC 1635Z 282DEG 28KT 3484 8788 AMP
Special Weather Statement
National Weather Service Huntsville AL
1212 PM CDT Sat Jun 22 2019
ALZ001-221800-
Lauderdale AL-
1212 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 100 PM CDT...
At 1211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Underwood-Petersville, or near Florence, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Florence, Rogersville, Killen, Lexington, St. Florian,
Underwood-Petersville, Green Hill, Center Star, Zip City and
Kingtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3497 8777 3501 8750 3500 8731 3480 8729
3480 8744 3481 8748 3483 8752 3482 8759
3481 8759 3481 8775
TIME...MOT...LOC 1711Z 266DEG 24KT 3489 8767
AMPSpecial Weather Statement
National Weather Service Huntsville AL
1212 PM CDT Sat Jun 22 2019
ALZ001-002-221800-
Lauderdale AL-Colbert AL-
1212 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND
COLBERT COUNTIES UNTIL 100 PM CDT...
At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 13 miles west of Tuscumbia, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, Littleville,
Leighton, Posey Loop, Northwest Alabama Regional Airport and Mt
Hester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3484 8745 3470 8744 3470 8745 3466 8744
3465 8745 3465 8748 3464 8748 3462 8750
3458 8751 3457 8752 3459 8801 3477 8802
TIME...MOT...LOC 1712Z 266DEG 24KT 3469 8793
AMPSpecial Weather Statement
National Weather Service Huntsville AL
1233 PM CDT Sat Jun 22 2019
ALZ008>010-221815-
Marshall AL-DeKalb AL-Jackson AL-
1233 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON...
NORTHEASTERN MARSHALL AND SOUTHERN DEKALB COUNTIES UNTIL 115 PM
CDT...
At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Guntersville, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Albertville, Scottsboro, Fort Payne, Guntersville, Rainsville,
Crossville, Fyffe, Powell, Geraldine and Section.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3432 8570 3428 8575 3426 8577 3426 8581
3424 8581 3424 8584 3420 8585 3420 8601
3436 8631 3463 8611 3441 8564
TIME...MOT...LOC 1733Z 298DEG 13KT 3440 8618
AMPSpecial Weather Statement
National Weather Service Huntsville AL
1239 PM CDT Sat Jun 22 2019
ALZ002-003-221830-
Franklin AL-Colbert AL-
1239 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND CENTRAL
FRANKLIN COUNTIES UNTIL 130 PM CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Red Bay, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Pogo, Cedar
Creek Reservoir, Srygley Church, Rockwood and Halltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3459 8814 3460 8813 3463 8770 3436 8771
3439 8816
TIME...MOT...LOC 1739Z 270DEG 20KT 3451 8803
AMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1246 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL 1 ESE MUSCLE SHOALS 34.74N 87.63W
06/22/2019 E0.70 INCH COLBERT AL BROADCAST MEDIA
DIME SIZED HAIL REPORTED IN MUSCLE SHOALS.
&&The Columbus AFB radar (KGWX), 112 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
Nickel sized hail was reported in Muscle Shoals.
Trees and a large power line was knocked down on Sockwell Lane.
Trees and power lines were knocked down along Duncan Lane and County Line Road.
Half dollar sized hail was reported through broadcast media.
A tree was knocked down on CR 91 at Lambs Ferry Road.
Power poles, lines and trees were knocked down onto CR 852.
A tree was knocked down onto the road at the intersection of CR 33 and CR 38.
A tree was knocked down on the road at the 1200 block of CR 1442.
A tree and power lines were knocked down onto the road along CR 509.
Several trees were knocked down on Roland Johnson Parkway.
A tree was knocked down at CR 24 and Leona Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840740, 840741, 840742, 840743, 840744, 840745, 840748, 840754, 840755, 840756, 840757.